Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 111, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 2, 2008, 11:46 PM CDT for Lyon County, Morris County, Wabaunsee County, Kansas. It was in force for 17 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 2, 2008, 11:46 PM CDT (04:46 UTC)
- Expired
- Jun 3, 2008, 12:03 AM CDT
- In force
- 17 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
Counties Lyon County, KS, Morris County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 36 km from the middle of the area, began a volume at 04:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 2, 11:50 PM CDT | HAIL 0.5 | 4 E Wilsey, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 4.8 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2883 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 689 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 290 m²/s²
- 0-3 km storm-relative helicity
- 408 m²/s²
- Significant tornado parameter
- 7.4
- Supercell composite
- 27.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 030446 SVRTOP KSC111-127-197-030515- /O.NEW.KTOP.SV.W.0111.080603T0446Z-080603T0515Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 1146 PM CDT MON JUN 2 2008 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN LYON COUNTY IN EAST CENTRAL KANSAS... CENTRAL MORRIS COUNTY IN EAST CENTRAL KANSAS... SOUTH CENTRAL WABAUNSEE COUNTY IN EAST CENTRAL KANSAS... * UNTIL 1215 AM CDT * AT 1145 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 4 MILES EAST OF WILSEY...OR 27 MILES NORTHWEST OF EMPORIA...MOVING EAST AT 50 MPH. * LOCATIONS IMPACTED INCLUDE... COUNCIL GROVE... DUNLAP... BUSHONG... ALLEN... LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. MOVE INDOORS NOW...AND AVOID WINDOWS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3881 9617 3857 9612 3858 9675 3872 9678 TIME...MOT...LOC 0446Z 268DEG 44KT 3864 9658 $$
2 follow-up statements
000 WWUS53 KTOP 030452 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1152 PM CDT MON JUN 2 2008 KSC111-127-197-030515- /O.CON.KTOP.SV.W.0111.000000T0000Z-080603T0515Z/ WABAUNSEE-MORRIS-LYON- 1152 PM CDT MON JUN 2 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT FOR NORTHWESTERN LYON...EAST CENTRAL MORRIS AND SOUTH CENTRAL WABAUNSEE COUNTIES... AT 1150 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR COUNCIL GROVE...OR 24 MILES NORTHWEST OF EMPORIA...MOVING EAST AT 51 MPH. LOCATIONS IMPACTED INCLUDE... DUNLAP...BUSHONG AND ALLEN. LARGE HAIL AND VERY HEAVY RAIN ARE LIKELY WITH THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3858 9657 3874 9663 3881 9617 3857 9612 TIME...MOT...LOC 0452Z 268DEG 44KT 3864 9649 $$
000 WWUS53 KTOP 030503 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1203 AM CDT TUE JUN 3 2008 KSC111-127-197-030513- /O.CAN.KTOP.SV.W.0111.000000T0000Z-080603T0515Z/ WABAUNSEE-MORRIS-LYON- 1203 AM CDT TUE JUN 3 2008 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LYON...EAST CENTRAL MORRIS AND SOUTH CENTRAL WABAUNSEE COUNTIES HAS BEEN CANCELLED... AT 1203 AM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER SEVERE...THUS THE WARNING HAS BEEN CANCELLED. RADAR INDICATED THAT HEAVY RAIN AND GUSTY WINDS WERE STILL POSSIBLE FROM THE THUNDERSTORM. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3858 9657 3874 9663 3881 9617 3857 9612 TIME...MOT...LOC 0503Z 268DEG 44KT 3864 9632 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 3:26 PM CDT, 8 hours 20 minutes earlier.
Area forecast discussion, Jun 2, 3:26 PM CDT, 8 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 326 PM CDT MON JUN 2 2008 .DISCUSSION... SYNOPSIS...12Z UPPR AIR ANLYS INDCD MEAN RIDGE ACRS THE SRN HI PLAINS WITH MORE ZONAL FLOW TOPPING THE RIDGE ACRS THE CTNR/NRN PLAINS. UPSTRM...NEW HEIGHT FALLS WERE SEEN MOVING INTO THE WRN US WITH SEVERAL EMBEDDED SHRTWV TROFS NOW EVIDENT WITHIN THE MEAN TROF. STG EML WAS NOTED JUST OFF TO THE SW OF THE FA WITH A +16 C H7 TMP FM KDDC INTO NM/W TX. SIG LO LVL MOISTURE CONTD TO BE LOCATED AT THE EDGE OF THE EML WITH +16 C H85 DEWPOINTS NOTED AT BOTH KDDC AND KSGF. 19Z SFC ANLYS DCD LO PRES OVR SE CO WITH A COUPLE OF DIFFERENT BOUNDARIES EXTNDG NE OF THE LOW. ONE FM THE EARLY MRNG MCS ACRS CNTRL KS AND ANOTHER THRU N-CNTRL KS AND INTO SE NEB. FORECAST...CONVECTION OVER THE NEXT COUPLE OF DAYS ASSOCIATED WITH THE WRN US TROF IS THE MAIN FORECAST CONCERN. ATMOSPHERE BEHIND MRNG MCS IS BECOMING MODERATELY UNSTABLE ALNG THE OUTFLOW BOUNDARY ACRS CNTRL KS. SOME CONCERN OF TSRA DVLPMNT ALNG THIS BOUNDARY THIS EVNG...BUT WITH INCREASING MID LVL TMPS /NOTED EARLIER FM THE DDC SOUNDING/ ADVECTING INTO THE SW CWA...THINK REDEVELOPMENT IS FAIRLY UNLIKELY THIS AFTN. WL GO WITH A SLIGHT CHANCE POP IN THE WRN AND SWRN CWA JUST IN CASE...BUT MOST LIKELY SCENARIO IS FOR STORMS TO DEVELP OVR E-CNTRL/NE CO LATER THIS AFTN AND THEN TRACK TO THE EAST DURING THE EVNG. THESE ARE LIKELY TO ENTER THE CWA AFTER ARND 10/11 PM IN THE NW AND GENERALLY STAY OVR THE NRN CWA TO THE NORTH OF THE STRONGEST CAPPING INVERSION. SOME SVR WX WL BE POSSIBLE WITH THIS ACTIVITY...BUT ONCE AGAIN HAIL/WIND WL BE THE MAIN THREATS. CDFNT WL TRY AND DROP THRU THE CWA ON THUR ASSOCIATED WITH POTENT UPPR LVL SHRTWV TROF OVR THE WRN DAKOTAS THIS AFTN. WITH ANY CONVECTION EXITING THE NE CWA BY EARLY MRNG...SHLD SEE THE ATMOSPHERE BECOME MODERATELY UNSTABLE ONCE AGAIN ALNG THE CDFNT. BOTH NAM/GFS DO INDC WEAK HEIGHT FALLS/CAA ASSOCIATED WITH ANOTHER MID LVL WAVE MOVG THRU KS DURING THE AFTN. MODELS ARE NOT OVERLY EXCITING ABOUT PRODUCING QPF...BUT GIVEN THE LARGE-SCALE FORCING FOR ASCENT AND SOME WEAK MESOSCALE FORCING FOR UVV ALNG THE CDFNT...SOME SCT TSRA ARE LIKELY BY LATE AFTN ALNG THE FNT. GIVEN THE INSTABILITY ALNG THE BOUNDARY...SVR WX IS POSSIBLE TUES AFTN/EVNG. LARGELY UNIDIRECTIONAL DEEP LAYER FLOW SHLD LIMIT THE THE MAIN THREATS TO LARGE HAIL AND WIND THOUGH. THUNDERSTORMS SHLD GENERALLY DIMINISH OVR THE SRN CWA DURING THE LATE EVNG WITH THE BETTER FORCING AND FOCUS BECOMING FOCUSED FARTHER NORTHWEST ASSOCIATED WITH MASS CONVERGENCE AT THE NOSE OF A STG LO LVL JET. SOME OF THIS TSRA ACTIVITY MAY SKIRT THE NRN CWA DURING THE OVERNIGHT HOURS...BUT SHLD GENERALLY STAY TO OUR NORTH. SFC BOUNDARY STARTS TO LIFT TO THE NORTH ON WED AND JUST HOW FAR NORTH IS IN QUESTION WITH THE NAM TAKING THE BOUNDARY WELL INTO NEB AND THE GFS FARTHER SOUTH. ATTM WILL PLAY IN THE MIDDLE WITH THE FNT NR THE KS/NEB BORDER BY EVNG. ATMOSPHERE ON WED LOOKS TO BECOME EXTREMELY UNSTABLE SOUTH OF THE BOUNDARY WITH OVER 3000 J/KG OF MLCAPE. STG CAPPING INVERSION WILL BE IN PLACE TO HOLD CONVECTION FOR MOST OF THE DAY...BUT WITH THE DRYLINE MIXING E INTO CNTRL KS...A COUPLE OF STORMS SEEM LIKELY TO MOV INTO THE WRN/NRN CWA DURING THE EVNG. SVR WX IS CERTAINLY LIKELY IF STORMS TO OCCUR ON WED/WED NIGHT WITH SIG SVR POSSIBLE FM ALL MODES OF CONVECTION. MAIN UPPR LVL TROF STARTS TO SWING INTO THE PLAINS ON THURS WITH A DRYLINE SETTING UP OVR CNTRL KS AND A CDFNT MOVG INTO THE NW CWA. SHLD SEE SOME ACTIVITY DVLP ALNG BOTH BOUNDARIES BY LATE AFTN GIVEN THE UPPR LVL FORCING. AGAIN...SVR WX CERTAINLY SEEMS LIKELY ONCE STORMS DVLP WITH A TRANSITION TO MORE OF A SQUALL LINE THURS NIGHT AS THE CDFNT MOVES THRU THE AREA. HAVE INCREASED POPS INTO THE LIKELY CAT FOR THURS NIGHT. SFC CDFNT SHLD STILL HANG IN THE ERN CWA ON FRI AND SO CONTD POPS PER PREVIOUS FORECAST DURING THAT PERIOD. BOUSTEAD && .AVIATION... THUNDERSTORM CHANCES THROUGH THE OVERNIGHT HOURS AND THE LATEST GUIDANCE INDICATING A STRONG LOW LEVEL JET BUILDING INTO THE FORECAST AREA ARE THE PRIMARY CONCERNS FOR THE 18Z TAF CYCLE. THUNDERSTORMS MAY REDEVELOP THIS AFTERNOON AND EVENING NEAR TAF SITES...BUT WITH LITTLE CONFIDENCE IN THE TIMING OF THIS...HAVE NOT MENTIONED THUNDER IN THE TAFS ATM. THUNDERSTORMS THIS MORNING MAY INITIALLY KEEP NEW ACTIVITY OFF TO THE SOUTH OF TAF SITES...BUT A SITUATION TO MONITOR FOR THE 00Z TAF CYCLE. OTHERWISE LATEST MODEL GUIDANCE INDICATES STRONG 60-70 KT LOW LEVEL JET BUILDING IN OVER THE TAF SITES TONIGHT. WITH SFC WINDS REMAINING BACKED OUT OF THE SOUTH AND LLJ COMING OUT OF THE SOUTHWEST...LOW LEVEL WIND SHEAR MAY NEED TO BE ADDED TO 00Z TAF CYCLE. POTENTIAL FOR MVFR CIGS AS LLJ BUILDS IN OVER TAF SITES AFT 06Z TONIGHT. CAVANAUGH && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jun 2, 4:16 PM CDT, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 416 PM CDT MON JUN 2 2008 KSZ008>012-020>024-026-034>040-054>056-058-059-032130- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 416 PM CDT MON JUN 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS MAY MOVE EAST THROUGH NORTH CENTRAL KANSAS LATE THIS AFTERNOON OR THIS EVENING...AND THEN CONTINUE EAST INTO PORTIONS OF NORTHEAST AND EAST CENTRAL KANSAS TONIGHT. SOME OF THESE THUNDERSTORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING OUTFLOW WINDS THE PRIMARY HAZARDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORM CHANCES EXIST FOR LOCATIONS SOUTHEAST OF A LINE FROM WASHINGTON TO MINNEAPOLIS TUESDAY AFTERNOON...FOR THE ENTIRE AREA TUESDAY NIGHT...FOR LOCATIONS MAINLY ALONG AND NORTH OF INTERSTATE 70 WEDNESDAY AND WEDNESDAY NIGHT...FOR THE ENTIRE AREA AGAIN THURSDAY AND THURSDAY NIGHT...FOR MUCH OF NORTHEAST AND EAST CENTRAL KANSAS FRIDAY....AND FOR MUCH OF NORTH CENTRAL AND NORTHEAST KANSAS SATURDAY NIGHT. SEVERE THUNDERSTORMS MAY OCCUR IN MANY OF THESE PERIODS...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS ON TUESDAY...WEDNESDAY...AND THURSDAY. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS EVENING AND TONIGHT.
In the hours before
Special weather statement, Jun 2, 10:21 PM CDT, 1 hour 25 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 1021 PM CDT MON JUN 2 2008 KSZ035-030415- DICKINSON- 1021 PM CDT MON JUN 2 2008 THROUGH 1115 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 46 MPH INTO WESTERN DICKINSON COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE SOLOMON...CARLTON...ABILENE... MOONLIGHT... AND ENTERPRISE.. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, Jun 2, 11:32 PM CDT, 14 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 1132 PM CDT MON JUN 2 2008 KSZ037-038-054-030500- LYON-MORRIS-WABAUNSEE- 1132 PM CDT MON JUN 2 2008 THROUGH MIDNIGHT CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 50 MPH ACROSS PORTIONS OF SOUTHERN WABAUNSEE...MORRIS AND NORTHWESTERN LYON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE PARKERVILLE...COUNCIL GROVE LAKE...COUNCIL GROVE...DUNLAP...BUSHONG AND ALLEN. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.